Iowa, 2002

Hail in Iowa, April 16, 2002

April 16, 2002 · NWS FSD · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 16, 2:35 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Apr 16, 2:35 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE APR 16 2002

CONVCTN FIRNG ALG FNT JUST S OF AREA AND SHUD CONT TO DVLP. WILL GO
SCT TSTMS N/S THRU FSD AND TSTMS LIKELY FRTHR E IN MN/IA...WITH
MENTN OF SVR BOTH AREAS. NO PCPN MENTN WRN THIRD. FNT HAS SLOWED AS
SHRTWV APPCHS FROM SW BUT SHUD PICK UP PROGRESS LATR THIS EVE AND
CLR OUT TSTMS BEFORE MIDNGT. WND ADVSY WILL BE KEPT FOR NWRN IA AND
MUCH OF SWRN MN XCP WRN BDR COS. SUSTAINED S WNDS AHD OF CDFNT OVER
30 MPH WILL BE SLOW TO DCRS AND WILL GO TO 7 PM CDT. SKIES SHUD GO
PTCLDY TNGT AND CONT PTCLDY WED...WITH GUIDNCE TEMPS LOOKG OK FOR
WED. SYS FOR WED NGT AND THU HAS GOOD WAA THO WILL HAVE LESS MOISTR
AND INSTBLTY. WILL CARRY CHC SHWRS/TSTMS LATE WED NGT AND IN SOME
AREAS INTO THU MRNG. WITH BETTER MOISTR RETURN THIS CUD BE A BETTR
PCPN PRODUCER...FOR NOW WILL CARRY AS WE HAVE BEEN. AFTR PASSAGE OF
THIS SYS COOL AIR SHUD REIGN FOR A FEW DAYS. WEAK WV CUD PRODUCE
SOME LGT PCPN OVER THE WEEKEND...FOR NOW WILL GO MOCLDY WITH COOL
TEMPS AS SYS TENDS TO GET SHEARED OFF. SOME WARMNG FOR MON THEN WILL
GO WITH A CHC OF SHWRS TUE AS BROAD TROF APPCHS AS PER MRF.

.FSD...WND ADVY     THIS EVE THRU 7PM    SWRN MN AWAY FROM WRN BRDR
                                         AND MOST OF NWRN IA.
WILLIAMS

In the hours before

Special weather statement, Apr 16, 8:07 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 PM CDT TUE APR 16 2002

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR
THE FOLLOWING COUNTIES...

BUENA VISTA IA
CHEROKEE IA
CLAY IA
IDA IA
OBRIEN IA
PLYMOUTH IA
WOODBURY IA

DAKOTA NE

THE WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES..

COTTONWOOD MN
LYON MN
MURRAY MN
JACKSON MN
NOBLES MN
LINCOLN MN
PIPESTONE MN
ROCK MN

SIOUX IA
OSCEOLA IA
DICKINSON IA
LYON IA

BROOKINGS SD
MOODY SD
LINCOLN SD
CLAY SD
UNION SD
MINNEHAHA SD

DIXON NE

08

The radar

The Sioux Falls radar (KFSD), 130 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Clay

When
April 16, 9:10 PM CST
Where
Clay County, Royal
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.067, -95.283

Hail, Clay

When
April 16, 9:10 PM CST
Where
Clay County, Peterson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.917, -95.350

Hail, Clay

When
April 16, 9:22 PM CST
Where
Clay County, Fostoria
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
43.250, -95.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290319, 5290320, 5290321.